Tennessee, 2021Winter Weather in Tennessee, February 11, 2021
February 11, 2021 · NWS MEG · 5 events in 5 counties and zones
Freezing rain and sleet moved across the area starting Tuesday, February 9th, and continued intermittingly into Thursday morning, February 11th. A band of one-quarter inch of ice accumulated from east-central Arkansas and northwest Mississippi through western parts of the Memphis metro into northwest Tennessee.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing rain and sleet moved across the area starting Tuesday, February 9th, and continued intermittingly into Thursday morning, February 11th. A band of one-quarter inch of ice accumulated from east-central Arkansas and northwest Mississippi through western parts of the Memphis metro into northwest Tennessee. Lesser amounts of ice accumulated southeast of this area. Some trees and numerous limbs were broken due to ice loads with some power outages. The cold air deepened more than expected across parts of northeast Arkansas and the Missouri Bootheel resulting in more sleet, though impacts were still significant since roads were covered and slippery.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 10, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Feb 10, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1150 PM CST Wed Feb 10 2021
.UPDATE...
See the 06Z aviation discussion below.
&&
.PREV DISCUSSION... /issued 942 PM CST Wed Feb 10 2021/
UPDATE...
Midsouth ice event was underway at midevening. Heavier convective
freezing rain showers moved through the Memphis metro in the early
evening. Latest HRRR runs have cued into an elevated convective
potential evident on the 00Z LZK soundings. This convective
potential has resulted in locally heavier rain rates that will
persist through early Thursday morning - mainly along and south of
the I-40 corridor. Storm total ice accumulations to 3/4 inches
appear possible where these heavier convective showers persist.
PWB
&&
.PREV DISCUSSION... /issued 207 PM CST Wed Feb 10 2021/
DISCUSSION...
A very cold and complex forecast will prevail through the weekend
into next week. The main concern continues to ice potential
tonight through Thursday. A front will slowly move south as very
cold air from the north moves into the area. Waves will continue
to push through the area allowing precipitation to move into the
Mid-South. Soundings show a sub-freezing layer at the surface
with a pronounced warm nose overhead. This will indicate freezing
rain over the area, rather than snow. Unfortunately, models still
aren't in the best agreement on temperatures tonight,just a few
degrees difference could dictate whether this is a significant ice
event. However, at the moment less than one quarter inch is still
expected through this evening. Amounts look lighter and more
uncertain farther south and east with impacts primarily being
slick spots on bridges and overpasses. Our northern counties
should prepare for power outages as well as undrivable conditions.
The 25th-75th percentiles ice accumulations for the whole event
range from roughly 1/4 to 1/2 inch of ice from Jonesboro to
Union City. Worst case scenario (90th percentile) has a full inch
of ice in this swath with near 1/2 inch as far south as Memphis
and Jackson. On the other end of the spectrum, the 10th
percentile calls for roughly 2/10 within the Ice Storm Warning,
mainly in our northwest corner in eastern Arkansas. Needless to
say, an inch of ice would be devastating. With all of this in
mind, the official forecast of up to 0.35 inches of ice is quite
conservative and there could be more, even though models are
hinting at lower amounts up north. The biggest change is over
Shelby County, with a much higher chance of having 0.3 inches of
ice accumulations. Thus, more counties have been added to the Ice
Storm Warning.
This system looks to move east of the area Thursday evening with a
wintry mix possible as precipitation winds down. Afterwards, very
cold air will settle over the area. We'll see several days with
highs in the 20s/30s with lows in the teens. Wind chill readings
Friday and Saturday will be quite cold, approaching single digits
in some areas. A fast-moving trough will bring a chance for very
light snow to portions of the area Saturday evening, but no
impacts are anticipated. A reinforcing cold shot will arrive by
Sunday (and Monday), where wind chill values may fall below zero.
So, ice may have a hard time going away. With powerlines and trees
down areas could be majorly affected. Make sure you prepare!
Another deep trough is progged to affect the region early next
week, bringing another chance for snow to the into early next
week. Confidence is still low on this, but there is a potential
that we could actually see some accumulations. Will continue to
monitor.
SGW
&&
.AVIATION...
06Z TAF set
FZRA continues at JBR, MEM, and MKL. Occasional bursts of sleet
will be possible overnight at these sites, but FZRA will be the
main impact through at least tomorrow morning. IFR CIGs will
persist at these 3 sites through the end of the period.
TUP will see mainly MVFR conds and then IFR towards the end of the
period. Northerly winds 10-13 kts overnight decreasing slightly to
around 10 knots tomorrow night.
AC3
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Ice Storm Warning until noon CST Thursday for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Ice Storm Warning until noon CST Thursday for Dunklin-Pemiscot.
MS...Ice Storm Warning until noon CST Thursday for Coahoma-DeSoto-
Quitman-Tate-Tunica.
Winter Weather Advisory until noon CST Thursday for Benton MS-
Lafayette-Marshall-Panola.
TN...Ice Storm Warning until noon CST Thursday for Benton TN-Carroll-
Crockett-Dyer-Fayette-Gibson-Haywood-Henry-Lake-Lauderdale-
Madison-Obion-Shelby-Tipton-Weakley.
Winter Weather Advisory until noon CST Thursday for Chester-
Decatur-Hardeman-Henderson.
&&Hazardous weather outlook, Feb 10, 2:06 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
206 PM CST Wed Feb 10 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
206 PM CST Wed Feb 10 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a threat for significant icing across portions of the
Mid-South tonight into Thursday. Ice accumulations may exceed one
quarter inch in the areas in the warned area. This will result in
hazardous travel concerns and damage to trees and power lines.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Freezing rain will continue into Thursday. Additional ice
accumulations will be possible.
Please refer to the latest forecasts in the coming days for
details regarding the evolution of the cold air surge and any
potential wintry weather.
Wind chill values may drop into the single digits along and north
of I-40 Friday morning and across much of the Mid-South Saturday
and Sunday mornings. Below zero wind chills are possible across
northern areas of the Mid-South Sunday morning.
Snow will be possible by early next week with accumulations
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Feb 10, 8:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CST WED FEB 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM FREEZING RAIN 3 NNE BARTLETT 35.26N 89.81W
02/10/2021 E0.01 INCH SHELBY TN NWS EMPLOYEE
NWS EMPLOYEE REPORTS THIN GLAZE OF ICE ALREADY ON
VEHICLES IN CITY OF BARTLETT.
&&
AC3Local storm report, Feb 10, 8:15 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CST WED FEB 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FREEZING RAIN TRUMANN 35.67N 90.52W
02/10/2021 E0.10 INCH POINSETT AR PUBLIC
ABOUT A TENTH OF AN INCH OF ICE ON ELEVATED SURFACES IN
TRUMANN, ARKANSAS. FREEZING DRIZZLE STILL FALLING.
&&
AC3Local storm report, Feb 10, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
926 PM CST WED FEB 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM FREEZING RAIN HUMBOLDT 35.82N 88.91W
02/10/2021 E0.01 INCH GIBSON TN TRAINED SPOTTER
A LIGHT GLAZE REPORTED ON ELEVATED SURFACES IN THE CITY
OF HUMBOLDT
&&
AC3Winter Weather, Decatur
- When
- February 11, 12:00 AM CST to 1:00 PM CST
- Where
- Decatur forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.603, -88.109 (the zone’s center; the record gives no point)
Around one-tenth inch of ice accumulated on trees and elevated surfaces. A few tree limbs were broken.
Winter Weather, Henderson
- When
- February 11, 12:00 AM CST to 1:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.654, -88.388 (the zone’s center; the record gives no point)
Around one-tenth inch of ice accumulated on trees and elevated surfaces. A few tree limbs were broken.
Winter Weather, Chester
- When
- February 11, 12:00 AM CST to 1:00 PM CST
- Where
- Chester forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.422, -88.613 (the zone’s center; the record gives no point)
Around one-tenth inch of ice accumulated on trees and elevated surfaces. A few tree limbs were broken.
Winter Weather, Hardeman
- When
- February 11, 12:00 AM CST to 1:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.207, -88.993 (the zone’s center; the record gives no point)
Around one-tenth inch of ice accumulated on trees and elevated surfaces. A few tree limbs were broken.
Winter Weather, Fayette
- When
- February 11, 12:00 AM CST to 1:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.197, -89.414 (the zone’s center; the record gives no point)
Around one-tenth inch of ice accumulated on trees and elevated surfaces. A few tree limbs were broken.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Washington, February 11 to 15, 20211 death · $2.1 million · 10 events
- Winter Storm in Texas, February 11, 20211 death · $1.0 million · 4 events
- Blizzard and Ice Storm in Oregon, February 11 to 15, 2021$25 million · 13 events
- Winter Weather in Wisconsin, February 11 to 12, 20211 death · 1 injured · $8,000 · 1 event
- Winter Storm in Texas, February 11, 2021$1.3 million · 10 events
- Winter Storm and Winter Weather in Idaho, February 11 to 14, 20218 injured · $10,000 · 12 events
- Flash Flooding and Ice Storm in Mississippi, February 11, 2021$154,000 · 1.5 in hail · 16 events
- Winter Storm and Extreme Cold in Wyoming, February 11 to 15, 202125 events
- Avalanche and Extreme Cold in Montana, February 11 to 13, 202124 events
- Cold in South Dakota, February 11 to 16, 202124 events
- Extreme Cold in Minnesota, February 11 to 15, 202124 events
- Winter Weather in Wisconsin, February 11 to 12, 202120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944039, 944040, 944041, 944042, 944043.